Format

Send to

Choose Destination
J Cosmet Dermatol. 2015 Sep;14(3):241-5. doi: 10.1111/jocd.12149. Epub 2015 Jul 24.

Granulomatous reaction to red tattoo pigment treated with allopurinol.

Author information

1
Sector of Dermatology and Post-Graduation Course in Dermatology, University Hospital and School of Medicine, Federal University of Rio de Janeiro, Rio de Janeiro, Brazil.
2
Sector of Plastic Surgery, Ivo Pitanguy Institute/Pontifical Catholic University of Rio de Janeiro, Rio de Janeiro, Brazil.
3
Sector of Pathology and Post-Graduation Course, University Hospital and School of Medicine, Federal University of Rio de Janeiro, Rio de Janeiro, Brazil.

Abstract

Granulomatous reactions to tattoo ink are most commonly associated with mercury sulfide, a component of red pigments. Treatment options show limited results. Allopurinol, an inhibitor of xanthine oxidase, has been reported as a successful alternative treatment to granulomatous disorders, such as sarcoidosis and granulomatous reactions to fillers and tattoos. We report a case of granulomatous reaction to red tattoo pigment treated with allopurinol for 6 months. Good clinical improvement could be noticed during this time. Two months after we stopped the treatment, the lesion recurred. Allopurinol emerges as an important drug for the management of granulomatous reactions caused by tattoo pigments. Based on the significant clinical improvement noticed during its use, we recommend new studies to elucidate all the potential benefits of the use of allopurinol for the treatment of granulomatous reactions to tattoo ink.

KEYWORDS:

allopurinol; granulomatous reaction; red pigment; tattoo

PMID:
26211454
DOI:
10.1111/jocd.12149
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center